Case Study : Infection and Sepsis

87. Pustular Psoriasis

Gratefully sourced with permission from Photo Rounds in The Journal of Family Practice

87. Worsening rash

A 41-year-old woman presented to her family physician (FP) with a rash on her arms and legs that she’d had for 2 months.

She’d previously been seen in the emergency department, where she was given a short course of oral prednisone.

The patient said her rash became worse when she completed the course of prednisone, noting even more areas of pus on her skin.

She had no history of skin conditions.

Pustular psoriasis

 

The FP suspected pustular psoriasis, which was confirmed by a dermatologist the patient saw the following day.

The dermatologist confirmed this diagnosis by performing a 4-mm punch biopsy, which included an area of new pustules on the patient’s arm.

When a rash is extensive, it’s best to biopsy new lesions from the upper body, rather than old lesions below the waist.

Pustular psoriasis can lead to confluent pustules, a condition in which the skin peels off in sheets, resulting in dehydration and a risk of sepsis.

This is why you shouldn’t prescribe oral prednisone for any rash before you know that it’s not psoriasis.

While oral prednisone may be an effective treatment for many types of dermatitis, it can exacerbate psoriasis (as it did with this patient), and is therefore not an effective or safe treatment for it.

Knowing that pustular psoriasis can become a dermatologic emergency, the FP prescribed oral cyclosporine for the most rapid result.

The patient’s blood pressure and kidney function were normal, so it was only necessary for the FP to order baseline laboratory tests.

 

At the follow-up appointment 2 days later, the patient’s condition was already improving and there were no new pustules.

Her vital signs remained stable and the pathology report confirmed pustular psoriasis.

The dermatologist planned to transition the patient from cyclosporine to acitretin, determining it was safe to prescribe an oral retinoid.

The patient’s hysterectomy 2 years earlier also eliminated concerns about acitretin’s teratogenic potency.

The dermatologist prescribed acitretin with directions for the patient to begin taking it in one week, tapering off the cyclosporine once the pustular psoriasis was significantly better.

After a month, the patient was off of cyclosporine completely.

Her skin was clear while using daily acitretin.

Monitoring of lab tests did not show any adverse effects of the patient using these 2 potentially toxic medications.

REFERENCES

Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Usatine R. Psoriasis. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas of Family Medicine. 2nd ed. New York, NY: McGraw-Hill; 2013: 878-895.

Copyright  © 2017 Frontline Medical Communications Inc., Parsippany, NJ, USA. All rights reserved. Unauthorized use prohibited.The information provided is for educational purposes only. Use of this Web site is subject to the medical disclaimer and privacy policy.

Ireland notes.png

Cyclosporine is available in Ireland as Neoral

Acitretin is available in Ireland as Neotigason

 

CPD Quiz and Certificate

This activity attracts 0,5 CPD point

Scroll down the box above to view its entire content

All users who successfully complete the quiz are e-mailed a copy of their personalised CPD certificate.